ArticleBrain sciences2020
Valproic Acid-Induced Hyperammonemic Encephalopathy in a Patient with Bipolar Disorder: A Case Report.
Article in Brain sciences, 2020. The graph could read no effect estimate from its abstract, so it casts no vote on the map. Cited by 6 papers.
What it found
Each row is one number read from the abstract, on the scale the paper reported it, with its interval. Left of the dashed line favours the treatment, right favours the comparator. Under each row is the sentence it came from. New to these charts? A ten-minute tutorial.
The abstract states no effect estimate the extractor could read, or names no intervention and outcome on the map, so this paper lights no cell and moves no belief. It is still indexed, cited and linked below.
The trial behind it
Trials whose registry record cites this paper, or whose number appears in the abstract. A trial that started after this paper was published is citing it as background, not reporting it.
Neither the registry nor the abstract names a trial number. If this is a trial report, that itself is worth knowing.
Who cites it
6 citing papers in PubMed, 15 citations in OpenAlex.
- Valproate-induced hyperammonemic encephalopathy after aneurysm clipping surgery: a case report with literature review.Frontiers in medicine · 2026Article
- L-carnitine for valproic acid-induced toxicity.British journal of clinical pharmacology · 2025Review
- Valproate encephalopathy: Case series and literature review.SAGE open medical case reports · 2024Article
- Article
- Article
- Hyperammonemia in patients receiving valproic acid in the hospital setting: A retrospective review.The mental health clinician · 2021Article
Corrections and comments
PubMed lists nothing against this paper. Absence here is not a guarantee, only a check that was made.
Authors and funding
6 authors at 1 institution in 1 country.
Funding
Abstract
Valproic acid (VPA) is widely used to control various seizure disorders and psychiatric disorders. Valproic acid-induced hyperammonemic encephalopathy (VHE) is a rare but dangerous complication of VPA-induced toxicity. For this case report, several risk factors were identified, including young age, polytherapy regimens, VPA overdose, poor liver function, and carnitine deficiency. The detailed mechanisms of VHE remained unclear. Hyperammonemia may be caused by hypocarnitinemia, leading to imbalanced VPA metabolism. VHE may initially cause gastrointestinal symptoms, followed by a decreased level of consciousness and seizure. Early diagnosis of VHE is important for physicians for the timely reversal of VHE by discontinuing administration of VPA and administering lactulose or levocarnitine. Here, we describe a patient with a bipolar disorder who presented with VHE after receiving a strict vegetarian diet in our hospital. We recommend that VHE be included in the differential diagnosis of patients with high serum VPA levels and strictly vegetarian diets, especially those presenting with acute gastrointestinal symptoms.
Indexed as
Identifiers
What OpenQuestion holds
Registered trials
Read under generation 80e0d062 · epoch 390. Bibliography from PubMed, PubMed Central and OpenAlex; grants from NIH RePORTER; trial links from ClinicalTrials.gov; estimates, votes and beliefs from the OpenQuestion graph.